Alert archive / California / Wind Advisories in 2023
Wind Advisory 8, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Jan 21, 2023, 1:41 PM PST for 11 counties in California. It took effect at Jan 22, 2023, 1:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2023, 1:41 PM PST (21:41 UTC)
- In effect from
- Jan 22, 2023, 1:00 PM PST
- Expired
- Jan 23, 2023, 1:09 AM PST
- In force
- 12 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882 WWUS76 KMTR 212141 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 141 PM PST Sat Jan 21 2023 CAZ006-504-506-508>510-512>518-528>530-220600- /O.NEW.KMTR.WI.Y.0008.230122T2100Z-230123T1500Z/ San Francisco-North Bay Interior Mountains- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 141 PM PST Sat Jan 21 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... * WHAT...North to northeast winds 15 to 25 mph with gusts up to 45 mph expected. For higher elevations and gaps/passes, winds 20 to 30 mph with gusts 50 to 60 mph expected. * WHERE...Bay Area (excluding coastal North Bay) and portions of the Central Coast including Monterey, San Benito, and Santa Cruz counties. * WHEN...From 1 PM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Given the recent rains and saturated soils trees will have a higher likelihood of being blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
4 follow-up statements
584 WWUS76 KMTR 220435 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 835 PM PST Sat Jan 21 2023 CAZ006-504-506-508>510-512>518-528>530-221800- /O.CON.KMTR.WI.Y.0008.230122T2100Z-230123T1500Z/ San Francisco-North Bay Interior Mountains- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 835 PM PST Sat Jan 21 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM SUNDAY TO 7 AM PST MONDAY... * WHAT...North to northeast winds 15 to 25 mph with gusts up to 45 mph expected. For higher elevations and gaps/passes, winds 20 to 30 mph with gusts 50 to 60 mph expected. * WHERE...Bay Area (excluding coastal North Bay) and portions of the Central Coast including Monterey, San Benito, and Santa Cruz counties. * WHEN...From 1 PM Sunday to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Given the recent rains and saturated soils trees will have a higher likelihood of being blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
799 WWUS76 KMTR 221053 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 253 AM PST Sun Jan 22 2023 CAZ006-504-506-508>510-512>518-528>530-230600- /O.CON.KMTR.WI.Y.0008.230122T2100Z-230123T1500Z/ San Francisco-North Bay Interior Mountains- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 253 AM PST Sun Jan 22 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM PST MONDAY... * WHAT...North to northeast winds 15 to 25 mph with gusts up to 45 mph expected. For higher elevations and gaps/passes, winds 20 to 30 mph with gusts 50 to 60 mph expected. * WHERE...Bay Area (excluding coastal North Bay) and portions of the Central Coast including Monterey, San Benito, and Santa Cruz counties. * WHEN...From 1 PM this afternoon to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Given the recent rains and saturated soils trees will have a higher likelihood of being blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
943 WWUS76 KMTR 230411 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 811 PM PST Sun Jan 22 2023 CAZ006-504-506-508>510-512>518-528>530-231215- /O.CON.KMTR.WI.Y.0008.000000T0000Z-230123T1500Z/ San Francisco-North Bay Interior Mountains- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 811 PM PST Sun Jan 22 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST MONDAY... * WHAT...North to northeast winds 15 to 25 mph with gusts up to 45 mph expected. For higher elevations and gaps/passes, winds 20 to 30 mph with gusts 50 to 60 mph expected. * WHERE...Bay Area (excluding coastal North Bay) and portions of the Central Coast including Monterey, San Benito, and Santa Cruz counties. * WHEN...From 1 PM this afternoon to 7 AM PST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Given the recent rains and saturated soils trees will have a higher likelihood of being blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
824 WWUS76 KMTR 230909 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 109 AM PST Mon Jan 23 2023 CAZ006-504-506-508>510-512>518-528>530-231015- /O.CAN.KMTR.WI.Y.0008.000000T0000Z-230123T1500Z/ San Francisco-North Bay Interior Mountains- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 109 AM PST Mon Jan 23 2023 ...WIND ADVISORY IS CANCELLED... Strong and gusty north to northeast winds prevail early this morning, yet remain confined to the highest peaks and ridges such as Mount Saint Helena, Mount Diablo and Mount Umunhum. Elsewhere, wind speeds are forecast to remain below advisory criteria. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 21, 10:21 AM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Jan 21, 10:21 AM PST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1021 AM PST Sat Jan 21 2023
.SYNOPSIS...Cold mornings and mild days will continue through the
remainder of the weekend along with hazardous beach conditions.
Otherwise, dry weather will prevail with a gradual warming trend
by the middle of the upcoming week.
&&
.DISCUSSION...as of 08:50 AM PST Saturday...Chilly to cold start
to the day around the Bay Area and Central Coast. Decent
radiational cooling setup this morning with lighter winds and
clear skies. Temperatures generally bottomed out in the upper 20s
to lower 40s. The coldest locations actually hit the mid 20s, but
that was more isolated and far interior locations like interior
Monterey/San Benito counties. There have also been reports of
frost around the area this morning.
A few clouds will pass overhead today as an upper level trough
passes to the north. Otherwise, a pleasant afternoon with
seasonably cool temperatures. No update needed this morning.
&&
.PREV DISCUSSION...as of 03:05 AM PST Saturday...Clear sky conditions
and generally light winds prevail over the region this morning as
high pressure builds in from the eastern Pacific. As such,
temperatures have fallen into the upper 20s in the coldest
interior spots, mid/upper 30s inland and into the 40s near San
Francisco and adjacent bay shoreline. Look for temperatures to
continue to lower through sunrise with a Freeze Warning in effect
through 9 AM PST this morning across much of the interior. Daytime
temperatures will warm into the 50s to near 60 deg F.
Another mid/upper level trough will drop southward into the Great
Basin as an inside slider from Sunday into Monday. This will bring
another round of strong and gusty offshore winds to the Bay Area and
Central Coast, strongest in the higher peaks and ridges of the North
Bay and East Bay. This offshore flow will result in slightly warmer,
yet still chilly, overnight temperatures (similar Thursday
night/Friday morning).
Offshore winds will gradually weaken early in the upcoming week as
high pressure builds back inland over California. This will also
allow for a gradual warming trend by mid/late week along with
continued dry weather conditions.
In the near-term, still continuing to deal with hazards along the
coast in response to King Tides and an incoming long period swell.
This will increase the risk for sneaker waves and rip currents along
with minor coastal flooding during periods of high tide through the
weekend. Folks are urged to use extreme caution when visiting the
coast/beaches this weekend, especially as storm debris from the past
few weeks may pose additional risks.
Looking a bit out into the future, longer range guidance continues
to indicate a return of unsettled weather conditions by the
beginning of February. Something worth keeping an eye in the dry
days ahead.
&&
.AVIATION...As of 10 AM Saturday...For the 18Z TAFs. VFR through
the period with light winds. High clouds entering through the day
today.
Vicinity of SFO...VFR through the period. Winds turn more NW late
this afternoon. Increasing NW winds towards the end of the TAF
period.
SFO Bridge Approach...Similar to SFO.
Monterey Bay...VFR. SE drainage winds this morning becoming light
and NW by the afternoon.
&&
.BEACHES...as of 03:05 AM PST Saturday...King Tides, which result
in the highest high tides and the lowest low tides of the year,
return this weekend. Higher water levels will continue through
early next week resulting in minor coastal flooding in traditional
low lying areas. Those visiting the coast should be familiar with
the times and heights of local tidal levels to avoid hazards that
may arise from rapidly shifting water levels. In addition, long
period northwest swell will enhance sneaker wave and rip current
risk along area beaches.
&&
.MARINE...as of 10:10 AM PST Saturday...High pressure across the
Great Basin will result in north to northeast winds over the
coastal waters and bays today. High pressure over the Great Basin
briefly eases on Sunday while high pressure over the eastern
Pacific and far northern California strengthens early next week
and extends back into the Great Basin. Northerly to northwesterly
winds strengthening late in the weekend and early next week. Long
period northwest swell today eases tonight through Sunday. Long
period northwest swell with swell periods greater than 20 seconds
arrives Monday and Monday night.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Coastal Flood Advisory...CAZ006-505-506-508-509-529-530
SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
&&
PUBLIC FORECAST: MM/RGass
AVIATION: Behringer
MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:44 AM PST | Small Craft Advisory | MTR | 36 hr | |
| Jan 21, 2:40 PM PST | Gale Warning | MTR | 42 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.